South Dakota, 2013

Hail and Damaging Wind in South Dakota, May 25, 2013

May 25, 2013 · NWS UNR · 3 events in 2 counties and zones

A thunderstorm developed near Faith and quickly became severe as it tracked eastward across Ziebach County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm developed near Faith and quickly became severe as it tracked eastward across Ziebach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 25, 7:43 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, May 25, 7:43 PM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
843 PM MDT SAT MAY 25 2013

.UPDATE...
ISSUED AT 836 PM MDT SAT MAY 25 2013

TORNADIC THREAT HAS ALL BUT ENDED ACROSS THE CWFA AS STORMS ARE
BECOMING MORE ELEVATED IN NATURE. SVR THREAT (HAIL/WIND) WILL
CONTINUE FOR A COUPLE MORE HOURS ACROSS NWRN SD. SOME MINOR CONCERN
LATER ON THIS EVENING/OVERNIGHT FOR MORE SVR STORMS ACROSS SCNTRL
SD AS LLJ RAMPS UP.

UPDATE ISSUED AT 639 PM MDT SAT MAY 25 2013

DRY LINE HAS PUSHED THROUGH MOST OF NERN WY...WITH THE EXCEPTION
OF FAR NERN CAMPBELL AND CROOK COUNTIES. BEST SEVERE THREAT HAS
SHIFTED OUT OF NERN WY SO HAVE CANCELLED THE TORNADO WATCH THAT
AREA. SEVERE THREAT CONTINUES ACROSS MUCH OF WRN SD.

&&

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 157 PM MDT SAT MAY 25 2013

WATER VAPOR SHOWS DISTINCT SHORT WAVE MOVING THROUGH FAR ERN WY
INTO THE WRN DAKOTAS...WITH CONVECTION BEGINNING TO INTENSIFY FROM
THE NRN BLKHLS INTO NWRN SD. CONVECTIVE PARAMETERS REMAIN IN PLACE
FOR CONTINUED DEVELOPMENT/INTENSIFICATION OF STORMS THROUGH THIS
EVENING WITH VERY LARGE HAIL A POSSIBILITY...AND JUST ENOUGH LOW
LEVEL SHEAR AND LOW LCL'S TO INCLUDE A THREAT FOR TORNADOES...AND
A TORNADO WATCH IN EFFECT FOR ALL BUT TRIPP COUNTY UNTIL 04Z.
STRAIGHT LINE WINDS COULD BECOME MORE OF AN ISSUE LATER AS STORMS
POSSIBLY MERGE INTO A LARGE SCALE COMPLEX TURNING INTO A SQUALL
LINE/MCS OVER FAR EASTERN REACHES OF THE CWFA...ESPECIALLY AS LOW
LEVEL JET INCREASES.

ON SUNDAY...DEPENDING ON WHERE TODAY/S CONVECTION ENDS
UP...LEFTOVER LEE TROUGH/WARM FRONT/SURFACE BOUNDARY WILL BE
STRETCHED ACROSS CWA. SOUTHWEST FLOW ALOFT WILL CONTINUE. DAYTIME
INSOLATION WILL RESULT IN 2-3KJ/KG MLCAPE...BUT SHEAR WON/T BE
QUITE AS PRONOUNCED AS TODAY. SLIGHT RISK OF SEVERE THUNDERSTORMS
LOOKS REASONABLE GIVEN THERMODYNAMICS PRESENT. TEMPERATURES WILL
BE NEAR GUIDANCE.

&&

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 157 PM MDT SAT MAY 25 2013

PERSISTENT TROF ACROSS THE PACIFIC NORTHWEST WILL KEEP
THE NORTHERN PLAINS UNDER ACTIVE SOUTHWEST FLOW THROUGH NEXT
WEEK. DAILY CHANCES FOR TSTMS WILL CONTINUE AS LIGHT EAST TO
SOUTHEAST BOUNDARY LAYER FLOW CONTINUES TO BRING MOIST AIR INTO
THE REGION...AND WEAK ENERGY EJECTS OUT OF THE WESTERN TROF INTO
THE NORTHERN PLAINS. A STRONGER SHORTWAVE IS PROGGED TO CROSS THE
AREA ON MONDAY...LEADING TO THE POTENTIAL FOR STRONG TO POSSIBLY
SEVERE STORMS DURING THE AFTERNOON AND EVENING HOURS. LONGER RANGE
GUIDANCE IS STILL SUGGESTING A STRONG NEGATIVELY TILTED UPPER TROF
WORKING THROUGH THE NORTHERN PLAINS MID TO LATE NEXT WEEK...WHICH
COULD PROVIDE WIDESPREAD SIGNIFICANT RAINFALL. TEMPERATURES WILL
REMAIN ABOVE AVERAGE WITH SOME COOLING EXPECTED TOWARDS THE END OF
THE WEEK AS THE UPPER TROF MOVES INTO THE NORTHERN PLAINS.

&&

.AVIATION...FOR THE 18Z/00Z TAFS THROUGH 18Z/00Z SUNDAY AFTERNOON
ISSUED AT 157 PM MDT SAT MAY 25 2013

SCT SVR STORMS WILL CONTINUE ACROSS NWRN SD FOR THE NEXT COUPLE
HOURS...WITH AN OVERALL DECREASE IN ACTIVITY BY LATE EVENING. SOME
LOW CIGS MAY DEVELOP OVERNIGHT OVER PTNS OF THE SD
PLAINS...BRINGING AREAS OF MVFR/IFR CIGS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...JOHNSON
SHORT TERM...JOHNSON
LONG TERM...77
AVIATION...77
Hazardous weather outlook, May 25, 4:39 AM MST, 17 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
539 AM MDT SAT MAY 25 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
539 AM MDT (639 AM CDT) SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING.
STORMS WILL LIKELY START AROUND LUNCHTIME NEAR THE BLACK HILLS AND
THEN SPREAD OVER THE PLAINS. VERY LARGE HAIL WILL BE POSSIBLE ALONG
WITH DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE LATE THIS
AFTERNOON AND EARLY THIS EVENING.

IN ADDITIONAL TO THE SEVERE WEATHER...LOCALLY HEAVY RAINFALL MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH NEXT WEEK. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA SUNDAY AND MONDAY. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 25, 7:47 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
847 PM MDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             10 NNE OSAGE            44.11N 104.34W
05/25/2013  M0.88 INCH       WESTON             WY   PUBLIC

&&

ME
Local storm report, May 25, 7:51 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
851 PM MDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             4 S CAMP CROOK          45.49N 103.98W
05/25/2013  E1.25 INCH       HARDING            SD   PUBLIC

&&

ME
Special weather statement, May 25, 7:52 PM MST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
852 PM MDT SAT MAY 25 2013

SDZ002-260330-
PERKINS SD-
852 PM MDT SAT MAY 25 2013

...STRONG THUNDERSTORM IN NORTHERN PERKINS COUNTY...

AT 847 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF LODGEPOLE...OR 25 MILES WEST OF
LEMMON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WHITE BUTTE...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4586 10231 4583 10270 4595 10276 4596 10266
      4596 10236
TIME...MOT...LOC 0251Z 249DEG 16KT 4590 10264

JC
Local storm report, May 25, 8:09 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
909 PM MDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             3 N KIRLEY              44.57N 101.31W
05/25/2013  E1.00 INCH       HAAKON             SD   PUBLIC

&&

ME
Special weather statement, May 25, 8:51 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
951 PM MDT SAT MAY 25 2013

SDZ002-260415-
PERKINS SD-
951 PM MDT SAT MAY 25 2013

...STRONG THUNDERSTORM IN NORTHERN PERKINS COUNTY...

AT 947 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF LODGEPOLE...OR 29 MILES WEST
OF LEMMON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LODGEPOLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4595 10263 4595 10260 4578 10250 4575 10283
      4595 10289 4595 10267 4596 10266 4596 10264
TIME...MOT...LOC 0351Z 258DEG 16KT 4585 10273

JC
Special weather statement, May 25, 9:39 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1039 PM MDT SAT MAY 25 2013

SDZ014-260515-
ZIEBACH SD-
1039 PM MDT SAT MAY 25 2013

...STRONG THUNDERSTORM IN NORTHERN ZIEBACH COUNTY...

AT 1034 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF RED ELM...OR 7 MILES NORTHEAST
OF FAITH...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RED ELM...
  IRON LIGHTNING...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4524 10174 4501 10167 4497 10198 4505 10201
      4516 10200 4517 10198
TIME...MOT...LOC 0438Z 252DEG 16KT 4508 10190

JC

The radar

The Rapid City radar (KUDX), 119 km away, was scanning. The volume nearest the first event began at 05:16 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meade

When
May 25, 10:16 PM MST
Where
Meade County, (D07)faith Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
45.030, -102.020

Hail, Ziebach

When
May 25, 10:30 PM MST
Where
Ziebach County, 3.23 mi ENE of Red Elm
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.075, -101.727

Hail, Ziebach

When
May 25, 11:05 PM MST
Where
Ziebach County, 3.23 mi ENE of Red Elm
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.075, -101.727

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445775, 445774, 456934.